Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App 
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
         
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


seroconversion, treatment and future

May 1, 2006

Dear Doctor, hi from Europe. I began to read TheBody from last November, when my 33 years-old brother found out to be +. Thank you for the great job you do and your encouraging words. Id like to have your opinion about his situation: (1) SEROCONVERSION After 2 weeks of very high temperature, last 28th October he was brought to the hospital, where he had a neg hiv rapid test. Another hiv test (ELISA), the previous July, was neg as well. After 2 days, because of violent convulsions, he had a respiratory crisis and was taken to the emergency room, where they did him a spinal tap, and a WB test that turned indeterminate . However, they did not draw another WB, because the VL test came back 4 days later at over 500.000. The diagnosis was a meningo-encephalitis due to an acute early hiv infection. He was put on pharmacological coma, lost 10 kilos, his cd4 were 217 and he suffered a severe leucopenia (100 wbc!). As a consequence, he had a multi-organ septic shock and enterococcus pneumonia. All that in a few days. He soon started haart (Zerit, Epivir and Kaletra) and, after 10 days he recovered (they told its been a miracle!), with no neurological residual. Now, after 16 weeks of haart (Kaletra and Kivexa), he regained his weight, cd4 are 709 (23,4%) and VL 106. They told him he was one of the few individuals diagnosed with hiv and treated during the first weeks of the primary infection. So here are my questions: a. Why such a severe seroconversion in few hours and despite 217 cd4 count? Is that a signal of a bad prognosis, fast-term progressor, or future hiv-neurological complications? b. I read that treatment of PHI may provide a unique window of opportunity for intervention, with potential long-term consequences (preserving some hiv-specific immune function, interrupting the natural history of the infection, decay in latent reservoirs). Ive also read that the interference with virus replication within the 4 initial weeks may permit eradication of hiv from the body after several years of treatment, or to maintain infection at an extremely low level for the rest of the patients life: is this an utopia??? And how to measure it? Should the early treatment have prevented the development of a wide variety of strains and prevented the sanctuary sites from becoming infected (even if the VL in the liquor was 34.000)? c. Ive also read that treatment during PHI may pave the way for a withdrawal of therapy also in order to stimulate the bodys immune response. But do you think that because of such severe meningo-encephalitis the withdrawal of therapy would be likely to cause a further acute retroviral syndrome? d. Lastly, is that true that treatment of PHI prohibits determination of a viral set-point, precluding the identification of both rapid and long-term progressors?

(2) TREATMENT After 16 weeks of Kaletra+Kivexa hes fine, no problems at all, hes perfectly adherent, feels healthy and strong, does gym. However, despite a very careful diet, his cholesterol is 302. Hed like to switch from Kaletra to Sustiva. Whats your opinion? Should he avoid Sustiva to save future treatment options and because of neurological symptoms of his seroconversion? Will the new formulation of Kaletra have less side effects on lipids? (3) FUTURE I know a therapeutic vaccine is still far away. However, whats your opinion on studies on eradication (valproic acid, Il-2, Il-7)? Are we slowly moving from haart studies to latent reservoirs depletion ones? Meanwhile, looking at the near future how long will it take to have a easy-to-take drug, with few (or, at least not relevant) toxicities, able to avoid resistance and mutations (in other words a forever lasting no-fear drug)? Could this be the case with the new experimental class drugs with different approach to the mechanism of the virus?

Im sorry for this long message. I love my brother, and Im just a scared sister. Big hugs from Europe. Thanks, Silvia

Response from Dr. Wohl

Whoosh! I was so exhausted after reading your message I had to eat a Powerbar just to prepare to answer. Here it goes:

1. Why such as severe seroconversion?

No one can answer this. Some people have almost no symptoms of acute HIV infection and others have severe life-threatening reactions. Certainly there is genetic component but this has not been worked out. Acute HIV is hard to study as most cases are missed.

2. The benefits of treatment during acute HIV infection.

Treatment with HIV drugs started during the first weeks of infection will not eradicate the virus. The goal is to reduce the spread of the virus, limit the amount of HIV that infects resting cells and perhaps reduce the viral set point - the level of virus that exists in the blood when there is no HIV therapy applied. There are not good data to suggest acute HIV therapy prevents reserviors like the central nervous system from becoming infected.

3. Stopping HIV therapy started during acute HIV.

Under most circumstances you are correct, HIV meds started during acute infection are withdrawn some time later (typically 6 months to 2 years). In your borther's case, I would be very reluctant to stop his meds for the reason you mention - namely he will experience a similar episode of meningo-encephalitis due to a jump in his virus level.

4. HIV therapy during acute HIV may lower the viral set point. It is impossible to know what the set point would have been without therapy. And, as above, I would not be brave enough to stop your brother's HIV treatment.

5. Should the HIV meds be changed?

Of the medications your borther is taking (abacavir/3TC/lopinavir/ritonavir) it is likely the Kaletra (lopinavir/ritonavir) causing the lipid problems. He can either switch to a new regimen (atazanavir+ritonavir should work just as well and lead to a reduction in lipids) OR he can add a lipid lowering drug (a statin). I would have liked to have seen the viral load on the current therapy undetectable but maybe this will occur soon. I would not change to Sustiva now and agree with saving it. I do not think it should be a big problem if his neurologic issues are resolved. The new formulation of Kaletra will not make a difference as far as lipids.

6. Future options.

Research on reducing the resting pool of infected cells is not diverting resources from clinical trials of newer and better agents to treat HIV. Likewise, while much effort and money is being invested to develop an HIV vaccine, clinical treatment trials continue. We still have been unable to make a non-toxic aspirin and an attempt to do so by Merck led to Vioxx. Therefore, I do not think we will have the magic bullet of a simple, side effect free HIV regimen that does not lead to resistance. The goal is to keep your brother healthy so, like you and me he can die of old age. Meanwhile, many of the hopes will be realized and better therapies will come.

With the dedication of a sister like you, I am sure your brother will be around to see them.

DW



Previous
Yellow fever vaccination and HIV
Next
RE: unusual situation virgin HIV+

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement